Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 5, 2011, 1:58 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 1:58 PM MDT (19:58 UTC)
- Expired
- Jul 5, 2011, 5:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
579
WGUS53 KUNR 051958
FFWUNR
SDC081-103-060200-
/O.NEW.KUNR.FF.W.0021.110705T1958Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA...
WEST CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
* UNTIL 800 PM MDT
* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES RANGE FROM 1 TO 3 INCHES NEAR AND
UPSTREAM OF ROCHFORD. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN
IS POSSIBLE IN THE NEXT FEW HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MYSTIC...ROCHFORD AND SILVER CITY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RAPID
CREEK...SOUTH FORK RAPID CREEK...GIMLET CREEK...CASTLE CREEK...NORTH
FORK RAPID CREEK...SOUTH BOXELDER CREEK...BOXELDER CREEK...SLATE
CREEK AND NORTH FORK CASTLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
4414 10383 4420 10381
$$
BUNKERS2 follow-up statements
772
WGUS73 KUNR 052052
FFSUNR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUL 5 2011
SDC081-103-060200-
/O.CON.KUNR.FF.W.0021.000000T0000Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-LAWRENCE SD-
252 PM MDT TUE JUL 5 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL LAWRENCE
AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 800 PM MDT...
AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL OF 1 TO 3 INCHES HAS BEEN ESTIMATED BY RADAR...WITH THE
HEAVIEST AMOUNTS UPSTREAM OF BOTH MYSTIC AND ROCHFORD. ADDITIONAL
RAINFALL OF ONE HALF TO ONE INCH IS POSSIBLE THE NEXT FEW HOURS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
MYSTIC...ROCHFORD...AND RAPID CREEK ABOVE SILVER CITY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RAPID
CREEK...SOUTH FORK RAPID CREEK...GIMLET CREEK...CASTLE CREEK...NORTH
FORK RAPID CREEK...JIM CREEK...SOUTH BOXELDER CREEK...BOXELDER
CREEK...SLATE CREEK AND NORTH FORK CASTLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
4414 10383 4420 10381
$$
BUNKERS405
WGUS73 KUNR 052330
FFSUNR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT TUE JUL 5 2011
SDC081-103-052345-
/O.CAN.KUNR.FF.W.0021.000000T0000Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-LAWRENCE SD-
530 PM MDT TUE JUL 5 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
4414 10383 4420 10381
$$
TRIMARCHIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:38 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 5, 1:38 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 138 PM MDT TUE JUL 5 2011 .DISCUSSION...MONSOONAL FLOW CONTINUES NEAR/SOUTH OF CWA WITH WEAK EMBEDDED SHORT-WAVE TROUGHS THAT WILL AFFECT OUR WEATHER THE NEXT SEVERAL DAYS. PRECIPITABLE WATER OF 120-150 PERCENT OF AVERAGE ALONG WITH SLOW STORM MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING. FOR TONIGHT THE MAIN ENERGY WILL BE TO OUR SOUTH AND 0-6KM SHEAR IS MARGINAL...BUT ENOUGH FOR A SUPERCELL OR TWO. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE BLKHLS WHERE UPSLOPE AND CONVERGENCE WILL HELP FOCUS DEVELOPMENT. ANOTHER WEAK SHORT-WAVE WILL PASS NEAR THE CWA ON WEDNESDAY AFTN/ EVNG...BUT 0-6KM SHEAR IS PROGGED TO BE EVEN LESS THAN TODAY...THUS THE MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL. THE BEST ISENTROPIC LIFT ALSO WILL REMAIN SOUTH OF THE CWA THROUGH WEDNESDAY...SO HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME AND WAIT FOR A BETTER SYNOPTIC-SCALE FEATURE TO LOCK ONTO. STILL...IF THE WAVE IS A BIT STRONGER THAN CURRENTLY PROGGED FOR WEDNESDAY AFTN/EVNG...THEN A FLASH FLOOD WATCH MAY BE IN ORDER. AT ANY RATE...A STRONGER WAVE SHOULD APPROACH THE AREA LATE THURSDAY AFTN/EVNG...WITH 0-6KM SHEAR OF 40-45KTS AND A 50-60KT UPPER-LEVEL JET JUST TO OUR NORTH. THIS MAY PRODUCE A BETTER ORGANIZED AND LARGER-SCALE CONVECTIVE EVENT FOR THURSDAY. EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES MOVE THROUGH THE LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE IN THE EXTENDED. && .AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/RUDGE
Hazardous weather outlook, Jul 5, 12:30 PM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT TUE JUL 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT... MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY HEAVY RAINFALL ON EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
In the hours before
Special weather statement, Jul 5, 12:37 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1237 PM MDT TUE JUL 5 2011 SDZ028-029-051915- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 1237 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 115 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 13 MILES WEST OF DOWNTOWN CUSTER...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BETWEEN JEWELL CAVE AND MOON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
Special weather statement, Jul 5, 12:39 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1239 PM MDT TUE JUL 5 2011 SDZ024-051930- NORTHERN BLACK HILLS SD- 1239 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TERRY PEAK...OR 10 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH AT 10 MPH. ANOTHER AREA OF THUNDERSTORMS WAS JUST EAST OF O'NEIL PASS. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHEYENNE CROSSING... AREAS FROM O'NEIL PASS TO SPEARFISH CANYON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
Local storm report, Jul 5, 1:49 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL WNW CHEYENNE CROSSING 44.30N 103.87W
07/05/2011 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0140 PM HAIL 3 WNW ROCHFORD 44.14N 103.78W
07/05/2011 E1.25 INCH PENNINGTON SD PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 33 min |
| Jul 4, 8:39 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Mellette, Todd | 81 min |
| Jul 4, 9:17 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 88 min |
| Jul 4, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 58 min |
| Jul 4, 10:45 PM MDT | Flash Flood Warning | UNR | Mellette, Tripp | 6 hr |
| Jul 5, 1:10 AM MDT | Areal Flood Advisory | UNR | Jackson, Mellette | 4 hr |
| Jul 5, 1:22 PM MDT | Areal Flood Advisory | UNR | Lawrence | 4 hr |
| Jul 5, 1:30 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 60 min |
| Jul 5, 2:27 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 21 min |
| Jul 5, 3:19 PM MDT | Areal Flood Advisory | UNR | Lawrence, Pennington | 5 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.